Alert archive / Wisconsin / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

July 4, 2012Pierce County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 4, 2012, 6:48 AM CDT for Pierce County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2012, 6:48 AM CDT (11:48 UTC)
Expired
Jul 4, 2012, 7:30 AM CDT
In force
42 min
Issued by
NWS Twin Cities, MN

County Pierce County, WI

The radar

The Minneapolis radar (KMPX), 82 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3627 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WWUS83 KMPX 041148
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
648 AM CDT WED JUL 4 2012

WIZ023-024-041230-
PIERCE-ST. CROIX-
648 AM CDT WED JUL 4 2012

...THUNDERSTORMS MOVING OVER PIERCE AND ST. CROIX COUNTIES THROUGH 
730 AM CDT...

AT 647 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHWEST OF RIVER FALLS...OR 7 MILES NORTHEAST
OF PRESCOTT. THIS STORM WAS MOVING EAST AT 35 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RIVER FALLS.
  BELDENVILLE.
  ELLSWORTH.
  MARTEL.
  SPRING VALLEY.
  ELMWOOD.

LAT...LON 4471 9214 4470 9271 4473 9278 4482 9279
      4484 9276 4488 9277 4494 9214
TIME...MOT...LOC 1148Z 266DEG 28KT 4480 9266

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 4, 4:45 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 4, 4:45 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
445 AM CDT WED JUL 4 2012

.DISCUSSION...

MAIN FORECAST ISSUE THE NEXT COUPLE OF DAYS WILL BE THE OPPRESSIVE
HEAT AND HUMIDITY. TEMPERATURES WILL BE STARTING OUT THE GATE
SEVERAL DEGREES WARMER THAN YESTERDAY...AND EXPECT AFTERNOON HIGHS
TO BE WARMER THAN YESTERDAY...ESPECIALLY IN WESTERN AREAS IN THE
VICINITY OF THERMAL RIDGE AHEAD OF SLOWLY ADVANCING COOL FRONT.

VERY WARM MID LEVELS HAVE THUS FAR KEPT CONVECTION UNDER
CONTROL...BUT THERE PERSISTS AN E-W BAND OF HIGH BASED SHOWERS AND
A FEW TSTMS ACORSS CENTRAL MN INTO WC WI ON THE NORTHERN PERIFERY
OF MID/HIGH LEVEL MOISTURE PLUME WHICH EXTENDS FROM THE SW U.S.
THEN ACROSS MN INTO WI. HRRR HAS GENERALLY BEEN HANDLING THIS
FAIRLY WELL. EXPECT THAT IT WILL FOLLOW THE TYPICAL DIMINISHING
DINURAL TREND DURING THE MORNING.

MAY SEE A FEW TSTMS DEVELOP THIS AFTN AND OVERNITE IN N CWA AND
THEN THIS EVENING IN WC MN AHEAD OF WEAK COOL FRONT.  MID LEVEL
TEMPERATURES COOL SLIGHTLY IN WAKE OF COOL FRONT AS IT MOVES
ACROSS CENTRAL MN TONIGHT AND THEN INTO WC WI/S MN ON THURSDAY.
PROGRESSED LOW POPS TSTMS SOUTHEASTWARD WITH FRONT. WILL BE
BORDERLINE HEAT WARNING IN CENTRAL MN FOR THURSDAY WITH SOME
COOLING AND BIT LOWER DEWPOINTS...BUT LEFT WARNING IN FOR NOW
ALONG WITH REMAINDER OF FORECAST AREA UNTIL 10 PM THURSDAY.

CONVECTION SHOULD BECOME BETTER ORGANIZED AND MORE WIDESPREAD ON
FRIDAY INTO SATURDAY AS FAIRLY VIGOROUS SHORTWAVE MOVES THRU AND
FLATTENS RIDGE. WITH HIGH PWATS COULD SEE SOME FAIRLY SUBSTANTIAL
RAIN AMOUNTS. IF SUFFICIENT SUNSHINE...MAY APPROACH EXCESSIVE HEAT
WARNING CRITERIA AGAIN FRIDAY IN SC MN.

BY LATE IN THE WEEKEND WE GET INTO A NW FLOW PATTERN AS HOT UPPER
RIDGE RETROGRADES AND BECOMES ESTABLISHED OVER THE WESTERN STATES
GIVING US RELIEF FROM THE HEAT AND HUMIDITY. SHOULD BE A GENERALLY
DRY PATTERN...BUT SOME THREAT OF SHORTWAVES COMING DOWN RIDGE
BRINGING A FEW SHOWERS OR TSTMS...BUT NOT ENUF CONFIDENCE TO PUT
ANY PCPN INTO FORECAST AT THIS POINT.

&&

.AVIATION.../06Z TAF ISSUANCE/

STNRY FRONT DRAPED ACRS CENTRAL MN THIS EVENING WILL GRADUALLY
LIFT BACK N AS A WMFNT DURG THE DAY TMRW. SMALL CHC SOME ISOLD
SHWRS/TSTMS COULD DEVELOP ALONG THE FNT IN WRN SD THAT COULD RIDE
ENE ALONG THE FNT...POSSIBLY COMING CLOSE TO KAXN-KSTC BEFORE
DAYBREAK. HOWEVER...MORE STABLE AIR AND UNFAVORABLE CONVECTIVE
TIMING PLUS LACK ANY ONGOING ACTIVITY PRECLUDE MENTION. IT SHOULD
BE NOTED THAT SOME MODELS TO TRY TO DEVELOP CONVECTION ARND 12Z.
HAVE GONE MORE OPTIMISTIC...OMITTING PRECIP ATTM...AND RUNNING
WITH BKN HIGHER CEILINGS. DID KEEP MENTION OF PRE-DAWN GROUND FOG
IN THE WI TAF SITES...ONLY DOWN TO MVFR. OTHERWISE...VFR CONDS
WILL PREVAIL THROUGH THE DAY WITH LESSENING CLOUD COVER AS THE DAY
PROGRESSES. LGT/VRBL WINDS EARLY ON IN THE TAF PERIOD WILL BECOME
SE TO S DURG THE DAY AND EVEN A LITTLE GUSTY BY MID-AFTN BEFORE
SETTLING DOWN ARND SUNSET.

MSP...VFR CONDS THROUGHOUT THE TAF. PRECIP CHCS TOO LOW AND
LOCATION OF ANY DEVELOPMENT LOOKS TO BE TOO FAR N TO IMPACT MSP.
MAINLY HIGH CLOUDS TO PASS OVER THE TERMINAL WITH LITTLE TO NO
OPERATIONAL IMPACT. AFTER LGT/VRBL WINDS THIS MRNG...WINDS WILL
BECOME PREDOMINANTLY SLY THIS AFTN WITH GUSTS UP TO ARND 15 KT.
WINDS THEN SETTLE DOWN TNGT. NO SIGNIFICANT CHC FOR PRECIP EVEN
INTO THU MRNG.

OUTLOOK...
.THURSDAY...VFR. CHC SHOWER/TSTMS AFTERNOON/EVENING .WINDS S
10-20KT.
.FRIDAY...VFR/MVFR. CHC SHWRS/TSTMS. SHIFTING WINDS...BECOMING NE
5-10 KT.
.SATURDAY...VFR/MVFR. CHC SHWRS/TSTMS. WINDS NE 5-10 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THURSDAY FOR ANOKA-BENTON-
     BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
     FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
     KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE
     LACS-MORRISON-NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-
     SCOTT-SHERBURNE-SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-TODD-
     WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE.

WI...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THURSDAY FOR BARRON-
     CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.

&&

BAP/MPG
Hazardous weather outlook, Jul 4, 3:52 AM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
352 AM CDT WED JUL 4 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
050900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
352 AM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS HEAT CONDITIONS WILL CONTINUE WITH HIGH TEMPERATURES
TODAY IN THE 95 TO 100 DEGREE RANGE AND HEAT INDEX VALUES FROM 105
TO 112 DEGREES. A FEW THUNDERSTORMS MAY BE FOUND MAINLY IN CENTRAL
MINNESOTA INTO WESTERN WISCONSIN. LOWS TONIGHT WILL REMAIN SULTRY
WITH TEMPERATURES ONLY DIPPING INTO THE 70S. AN EXCESSIVE HEAT
WARNING REMAINS IN EFFECT FOR THE ENTIRE COVERAGE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

IT WILL REMAIN HOT AND HUMID ON THURSDAY...BUT A BIT OF MODERATION
IS EXPECTED IN CENTRAL MINNESOTA IN THE WAKE OF A WEAK COOL FRONT.
HEAT INDEX VALUES WILL AGAIN REACH 105 TO 110 DEGREES ACROSS MUCH
OF THE AREA.  AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT FOR THE
ENTIRE COVERAGE AREA UNTIL 10 PM THURSDAY. HEAT INDEX VALUES WILL
LIKELY EXCEED 100 DEGREES AGAIN ON FRIDAY IN SOUTHERN MINNESOTA.

A FEW THUNDERSTORMS WILL BE POSSIBLE THURSDAY MAINLY IN CENTRAL
MINNESOTA. THERE WILL BE A BETTER CHANCE OF THUNDERSTORMS ON
FRIDAY AND SATURDAY IN THE WAKE OF THE COOL FRONT. A FEW
THUNDERSTORMS COULD LINGER THROUGH SUNDAY MAINLY IN SOUTHERN
MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 4, 6:10 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
610 AM CDT WED JUL 4 2012

MNZ070-041200-
DAKOTA-
610 AM CDT WED JUL 4 2012

...THUNDERSTORMS MOVING OVER DAKOTA COUNTY THROUGH 700 AM CDT...

AT 606 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BURNSVILLE. THIS STORM WAS MOVING EAST AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BURNSVILLE.
  LAKEVILLE.
  APPLE VALLEY.
  FARMINGTON.
  ROSEMOUNT.

LAT...LON 4467 9332 4472 9332 4479 9332 4481 9327
      4480 9303 4464 9306
TIME...MOT...LOC 1110Z 274DEG 11KT 4477 9330
Special weather statement, Jul 4, 6:48 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
648 AM CDT WED JUL 4 2012

WIZ023-024-041230-
PIERCE-ST. CROIX-
648 AM CDT WED JUL 4 2012

...THUNDERSTORMS MOVING OVER PIERCE AND ST. CROIX COUNTIES THROUGH
730 AM CDT...

AT 647 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHWEST OF RIVER FALLS...OR 7 MILES NORTHEAST
OF PRESCOTT. THIS STORM WAS MOVING EAST AT 35 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RIVER FALLS.
  BELDENVILLE.
  ELLSWORTH.
  MARTEL.
  SPRING VALLEY.
  ELMWOOD.

LAT...LON 4471 9214 4470 9271 4473 9278 4482 9279
      4484 9276 4488 9277 4494 9214
TIME...MOT...LOC 1148Z 266DEG 28KT 4480 9266

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:10 AM CDTSpecial Weather StatementMPXDakota50 min

Nearby

Special Weather Statements in Wisconsin, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.